Florida, 2004High Wind in Florida, August 13, 2004
August 13, 2004 · NWS MLB · 3 events in 3 counties and zones
Hurricane Charley made landfall over southwest Florida as a category four hurricane with estimated sustained wind speeds of 150 mph. Moving north northeast at about 25 mph Charley crossed central Florida maintaining hurricane intensity through Osceola, Orange, Seminole, and Volusia counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 0
- Property damage
- $1.3 billion
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Charley made landfall over southwest Florida as a category four hurricane with estimated sustained wind speeds of 150 mph. Moving north northeast at about 25 mph Charley crossed central Florida maintaining hurricane intensity through Osceola, Orange, Seminole, and Volusia counties. In Osceola County, widespread power outages and damage were reported, mostly to roofs, pool enclosures, awnings, weak buildings, and mobile homes. Much of the damage was due to the thousands of trees blown down. The greatest damage occurred in northwest Osceola County as the eye wall passed over the communities of Poinciana, Kissimmee and St. Cloud. Dozens of planes and numerous hangars were destroyed at Kissimmee airport. The roof was blown off the gymnasium at Poinciana High School. Wind gusts to 65 knots (75 mph) were reported at the Kissimmee airport, but much of the area was subjected to winds similar to the 91 knots (105 mph) reported to the north at Orlando International Airport. Three tornadoes were reported with the hurricane. One was an F0 tornado associated with the outer rain bands. The other two tornado-like events produced large but narrow areas of blown down trees in the eye wall. A 32 year old man was killed when his vehicle hit a tree across a road. In Orange County, similar damage occurred as the eye wall moved north northeast over the Orlando metro area, just east of the Interstate 4 corridor. A wind gust to 91 knots (105 mph) was reported at Orlando International Airport. A head-on collision at an intersection where a traffic light was out killed a 48 year old man. A wind gust blew a moving van over on a vehicle killing a 7 year old girl. During cleanup a 37 year old man fell to his death while clearing branches from a tree. Orlando International and Orlando Executive airports also received extensive damage to planes and hangers. Total estimated damage for the county was $881 million. In Seminole County Charley continued to maintain hurricane strength as the eye wall moved over most of the county. This resulted in in widespread power outages and damage to roofs, mobile homes, and boats and docks on the St. Johns River. Planes and hangars were also damaged at Sanford airport where winds of 80 knots (92 mph) were recorded. Damage at the airport was estimated at $4 million. No fatalities were reported in the county. Total estimated damage for the county was $47 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 13, 2:00 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT FRI AUG 13 2004
UPDATE...SITUATION EVOLVING QUICKLY AS ONE CAN IMAGINE. HAVE BEEN
RAPIDLY UPDATING PRODUCTS/WARNINGS. LATEST CHANGE IN THE PUBLIC
PRODUCTS WILL BE TO EXTEND THE FLOOD WATCH THROUGH SATURDAY FOR ALL
OF ECFL.
EXPECT WINDY CONDITIONS TO SLOWLY SUBSIDE DURING THE DAY...WITH
POTENTIAL FOR TRAINING ECHOES TYPE HEAVY RAIN EVENT. THIS WILL NOT
HELP WITH WHATEVER CLEANUP EFFORTS WILL BE ONGOING FROM HURRICANE
CHARLEY.
REFER TO LOCAL STATEMENTS AND ADVISORIES FROM NWS MELBOURNE AND THE
NHC FOR EXTENSIVE TREATEMENT OF TONIGHTS RAPIDLY DETERIORATING WX.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
...HURRICANE WARNING COASTAL VOLUSIA...NORTHERN BREVARD COUNTIES AND
ADJACENT COASTAL WATERS.
...TROPICAL STORM WARNING SOUTHERN BREVARD...INDIAN RIVER...SAINT
LUCIE...MARTIN COUNTIES AND ADJACENT COASTAL WATERS.
...INLAND HURRICANE WIND WARNING FOR LAKE...VOLUSIA...ORANGE...
SEMINOLE...OSCEOLA...OKEECHOBEE COUNTIES.
...FLOOD WATCH THROUGH 800 PM SATURDAY ALL COUNTIES.
...TORNADO WATCH ALL COUNTIES THROUGH 200 AM SATURDAY...
SHORT TERM...CRISTALDI
LONG TERM....BRAGAW
HAZARDS......PENDERGRAST/LASCODY/HAGEMEYER
Hazardous weather outlook, Aug 13, 2:40 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT FRI AUG 13 2004
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
141100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
340 PM EDT FRI AUG 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT....
FOR DETAILED INFORMATION REGARDING WEATHER HAZARDS ASSOCIATED WITH
HURRICANE CHARLEY AND THE EXPECTED IMPACTS TO EAST CENTRAL FLORIDA
OVERNIGHT...PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA THROUGH
SATURDAY AS THE THREAT OF HEAVY RAIN WILL LINGER BEHIND DEPARTING
HURRICANE CHARLEY.
CRISTALDI
In the hours before
Special weather statement, Aug 13, 2:15 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT FRI AUG 13 2004
FLZ041-045-046-141-132015-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
315 PM EDT FRI AUG 13 2004
...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
EAST CENTRAL ORANGE COUNTY...EASTERN SEMINOLE COUNTY...CENTRAL
VOLUSIA COUNTY...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES SOUTH OF
CHRISTMAS...MOVING NORTH AT 35 MPH. IN ADDITION...A SECOND STRONG
STORM WAS LOCATED OVER NORTHEAST OSCEOLA COUNTY AND WILL FOLLOW
DIRECTLY IN ITS PATH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MIDWAY...SANFORD...AND DELTONA.
IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
BRAGAW
Local storm report, Aug 13, 5:19 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
619 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO HOLOPAW 28.14N 81.07W
08/13/2004 OSCEOLA FL FIRE DEPT/RESCUE
TWO TYORNADOES TOUCHED DOWN NEAR 192 AND 441.
0520 PM TORNADO HOLOPAW 28.14N 81.07W
08/13/2004 OSCEOLA FL FIRE DEPT/RESCUE
TWO TORNADOES TOUCHED DOWN NEAR SR192 AND 441.
&&
FXDLocal storm report, Aug 13, 5:45 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
645 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM NON-TSTM WND DMG MELBOURNE 28.11N 80.64W
08/13/2004 BREVARD FL AMATEUR RADIO
TRUCK DAMAGED BY WINDS AT POST RD. AND CROTON RD.
&&
FXDHigh Wind, Osceola
- When
- August 13, 6:22 PM EST to 8:33 PM EST
- Where
- Osceola forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $373 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.063, -81.149 (the zone’s center; the record gives no point)
High Wind, Orange
- When
- August 13, 6:43 PM EST to 9:21 PM EST
- Where
- Orange forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Deaths
- 3 direct, 0 indirect
- Property damage
- $881 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.514, -81.323 (the zone’s center; the record gives no point)
High Wind, Seminole
- When
- August 13, 7:54 PM EST to 9:30 PM EST
- Where
- Seminole forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Property damage
- $47 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.717, -81.236 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, August 13, 20047 deaths · 780 injured · $5.7 billion · 5 events
- Tornado in North Carolina, August 13, 20043 deaths · 29 injured · $1.3 million · F2 · 1 event
- High Wind in Florida, August 13, 20041 death · 12 injured · $1.1 billion · 94 kt wind · 3 events
- Hurricane in Florida, August 13, 20042 deaths · $52 million · 1 event
- Tropical Storm in Florida, August 13, 20041 death · $900,000 · 1 event
- Tropical Storm in Florida, August 13, 2004$78 million · 1 event
- Flash Flood in Arizona, August 13, 20041 death · 1 event
- Tornado in Florida, August 13, 2004$50,000 · F2 · 1 event
- Tornadoes in North Carolina, August 13, 20043 injured · $409,000 · F1 · 3 events
- Hurricane in Florida, August 13, 2004$2.6 million · 3 events
- Tornadoes in Florida, August 13, 20041 injured · F1 · 5 events
- Lightning Strike in California, August 13, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422034, 5422035, 5422036.